Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 199, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 16, 2008, 4:03 AM CDT for Douglas County, Todd County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 4:03 AM CDT (09:03 UTC)
- Expired
- Jul 16, 2008, 4:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Douglas County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:05 AM CDT | HAIL 0.75 | Carlos, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2277 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 160903 SVRMPX MNC041-153-160945- /O.NEW.KMPX.SV.W.0199.080716T0903Z-080716T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 403 AM CDT WED JUL 16 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TODD COUNTY IN CENTRAL MINNESOTA... EAST CENTRAL DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 445 AM CDT * AT 400 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH OF ALEXANDRIA...AND MOVING EAST AT 29 MPH. * SOME LOCATIONS INCLUDE... CARLOS... OSAKIS... CLOTHO... LONG PRAIRIE... BROWERVILLE... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4612 9473 4588 9467 4585 9542 4598 9546 TIME...MOT...LOC 0903Z 261DEG 26KT 4593 9533 $$ KAT
2 follow-up statements
000 WWUS53 KMPX 160921 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 420 AM CDT WED JUL 16 2008 MNC041-153-160945- /O.CON.KMPX.SV.W.0199.000000T0000Z-080716T0945Z/ TODD MN-DOUGLAS MN- 420 AM CDT WED JUL 16 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR EAST CENTRAL DOUGLAS AND SOUTHERN TODD COUNTIES... AT 417 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING PENNY SIZE HAIL. THE SEVERE STORM WAS LOCATED 4 MILES NORTHEAST OF NELSON...OR ABOUT 5 MILES NORTHWEST OF OSAKIS...AND MOVING EAST AT 27 MPH. IN ADDITION...ANOTHER SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL...WAS LOCATED NORTHEAST OF BRANDON...AND WILL BEGIN TO AFFECT AREAS BETWEEN ALEXANDRIA AND LEAF VALLEY BY 445 AM. OTHER LOCATIONS IN THE WARNING INCLUDE CLOTHO...BELLE RIVER... OSAKIS...NELSON...LONG PRAIRIE...CARLOS...BROWERVILLE AND ALEXANDRIA. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4612 9473 4588 9467 4585 9542 4598 9546 TIME...MOT...LOC 0920Z 268DEG 24KT 4593 9517 $$ KAT
000 WWUS53 KMPX 160942 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 440 AM CDT WED JUL 16 2008 MNC041-153-160950- /O.EXP.KMPX.SV.W.0199.000000T0000Z-080716T0945Z/ TODD MN-DOUGLAS MN- 440 AM CDT WED JUL 16 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS AND SOUTHERN TODD COUNTIES EXPIRES AT 445 AM CDT... THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE DECREASED IN INTENSITY...AND THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. THUNDERSTORMS WILL CONTINUE TO AFFECT DOUGLAS AND TODD COUNTIES THROUGH 515 AM...WITH HEAVY RAIN AND SMALL HAIL POSSIBLE. LAT...LON 4612 9473 4588 9467 4585 9542 4598 9546 TIME...MOT...LOC 0940Z 268DEG 24KT 4593 9498 $$ KAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:50 AM CDT, 13 minutes earlier.
Area forecast discussion, Jul 16, 3:50 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 350 AM CDT WED JUL 16 2008 .DISCUSSION... A SURFACE BOUNDARY IS STRADDLING THE MN/IA BORDER EARLY THIS MORNING. THE CONVECTIVE COMPLEX OVER NEBRASKA LIKELY INITIALLY INHIBITED NOCTURNAL SHOWER AND THUNDERSTORM DEVELOPMENT LOCALLY OVERNIGHT...BUT THE LLJ WAS FINALLY BEGINNING TO INSPIRE SCATTERED CONVECTIVE DEVELOPMENT NORTH OF THE BOUNDARY AT 08Z...IN THE AXIS OF NAM-PROGGED 925-850MB THETA E ADVECTION AND BEST LIFTED INDICES THAT WAS ORIENTED ALONG THE INTERSTATE 94 CORRIDOR. CONVECTION WILL LIKELY BECOME MORE ORGANIZED TOWARD MID-DAY WHEN THE INFLUENCE OF THE UPPER JET ARRIVES. SHEAR AND INSTABILITY PARAMETERS ARE INDICATIVE OF A HAIL AND WIND THREAT ACROSS THE FORECAST AREA TODAY...WITH STORMS EXPECTED TO BE SUPERCELLULAR IN NATURE. THE ACTIVITY WILL LIKELY CONGEAL INTO AN MCS THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL APPEARING LIKELY ACROSS MUCH OF CENTRAL MN INTO WEST CENTRAL WISCONSIN AS WEAK SHORTWAVES IN THE BROAD RIDGE AXIS INCREASE THE REGENERATION POTENTIAL. ENHANCED DIVERGENCE IN THE ENTRANCE REGION OF THE UPPER JET WILL ALSO INTERACT WITH THE NEARLY STATIONARY BOUNDARY...AND COMBINE WITH PWAT INCREASES TO OVER TWO INCHES /TWO STANDARD DEVIATIONS ABOVE NORMAL/. NAM MOISTURE PROGS/FIELDS /CONVERGENCE- VECTORS-ADVECTION/ ALSO POINT TO CENTRAL MN AND WEST CENTRAL WI AS BEING THE SUSCEPTIBLE AREA FOR HEAVY RAINFALL TONIGHT. HAVE INCLUDED A MENTION OF HEAVY RAINFALL IN THE GRIDS/ZONES...BUT WILL NOT ISSUE ANY HEADLINES AT THIS POINT DUE TO UNCERTAINTY WITH THE LOCATION OF MESOSCALE FEATURES. TEMPERATURES WILL BE TRICKY TODAY...BUT HAVE LEANED TOWARD THE HIGHER END OF NUMERICAL GUIDANCE LARGELY DUE TO THE ELEVATED OVERNIGHT LOWS. EXPECT READINGS TO RANGE BETWEEN 80 /WRN WI/ TO 90 /WRN MN/. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY INTO FRIDAY AS THE BOUNDARY SAGS SOUTH TOWARD THE IA BORDER AND MINOR IMPULSES TRAVERSE THE WESTERLY MID-LEVEL FLOW REGIME. BOTH GFS AND ECMWF PLACE THE BOUNDARY ALONG THE IOWA BORDER THROUGH LATE FRIDAY...SO HAVE RETAINED CHANCE POPS ACROSS SOUTHERN MN. THE PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...WITH A DEFINED SHORTWAVE FORECAST TO MOVES ACROSS NORTHERN ND/MN. ALTHOUGH THERE IS STILL SOME TEMPORAL/SPATIAL UNCERTAINTIES WITH THE ASSOCIATED FROPA...THERE APPEARS TO BE A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY INTO SUNDAY. HIGH TEMPERATURES THROUGH THE MAJORITY OF THE FORECAST PERIOD ARE NOT EXPECTED TO STRAY TOO FAR AWAY FROM CLIMATOLOGICAL NORMALS...WHICH ARE GENERALLY BETWEEN 80 AND 85. THE CLOUD COVER AND CONVECTIVE DEBRIS WILL LIKELY RESULT IN SLIGHTLY ELEVATED LOW TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD /60-70 DEGREES/. && .AVIATION.../06Z TAF ISSUANCE/ TOUGH SET OF TAFS TONIGHT WITH MAIN CONCERNS BEING THUNDERSTORM CHANCES THROUGH THE PERIOD...ESPECIALLY IN THE NEAR TERM. FRONTAL BOUNDARY THAT HAS BEEN SAGGING SOUTHWARD THROUGH THE AFTERNOON AND EVENING HAS JUST ABOUT MADE IT TO THE IOWA BORDER. MID LEVEL WARM AIR AND MOISTURE IS EXPECTED TO INCREASE ACROSS THE CENTRAL DAKOTAS YET TONIGHT AND ALLOW FOR SHOWER AND THUNDERSTORM DEVELOPMENT. HAVE ALREADY SEEN SOME MINIMAL ACTIVITY ALONG THE SD.ND BORDER APPROACHING KABR BUT THIS IS BEGINNING TO WANE. LIMITING FACTOR IS WIDESPREAD CONVECTION ACROSS NEBRASKA CUTTING OFF FLOW OF MOISTURE FURTHER NORTH. WITH LIFT STILL EXPECTED AND GOOD INSTABILITY REMAINING ACROSS SOUTHERN MN AND SD WILL STILL HAVE A POTENTIAL FOR SHRA/TSRA DEVELOPMENT BUT HAVE TRENDED BACK OVER THE NEXT SEVERAL HOURS BASED ON THE INTENSE NEBRASKA CONVECTION AND LACK OF ACTIVITY ACROSS THE DAKOTAS. MORNING ACTIVITY WILL HELP DETERMINE THE WAY SHRA/TSRA DEVELOPMENT EVOLVES THIS AFTERNOON. THE FRONT IS EXPECTED TO MOVE NORTHWARD AND MAY EVEN MOVE NORTH OF KSTC AND KAXN BY LATE AFTERNOON. ANY MORNING ACTIVITY SHOULD GIVE WAY TO A BREAK BY AFTERNOON BEFORE CHANCES RETURN BY EVENING. CERTAINTY AT THIS POINT IS LOW BUT WITH THE FRONT IN THE AREA SHRA/TSRA DEVELOPMENT IS LIKELY BY EVENING. WILL CONTINUE TREND OF THE PREVIOUS FORECAST OF A BREAK IN THE AFTERNOON AND BRING CHANCES BACK FOR THE EVENING. ..MDB.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/MDB
Hazardous weather outlook, Jul 15, 9:12 PM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 912 PM CDT TUE JUL 15 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170215- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 912 PM CDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE INTERSTATE 90 CORRIDOR THROUGH THE REMAINDER OF THE EVENING AS A FRONTAL BOUNDARY SAGS SOUTHWARD TOWARDS THE IOWA BORDER. IF STORMS CAN DEVELOP LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE ALONG WITH HEAVY RAIN. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN NORTH DAKOTA AND NORTHERN SOUTH DAKOTA TONIGHT AND MOVE EAST- SOUTHEAST TOWARDS CENTRAL AND SOUTHERN MINNESOTA. THESE STORMS ARE EXPECTED TO ENTER WEST CENTRAL MINNESOTA AFTER MIDNIGHT AND CONTINUE SOUTHEAST ACROSS THE MINNESOTA PORTION OF THE OUTLOOK AREA THROUGH DAYBREAK. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE ALONG WITH VERY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON WEDNESDAY...THURSDAY...AND FRIDAY...AS THE AFOREMENTIONED FRONT REMAINS ACROSS THE AREA. SOME OF THE STORMS WEDNESDAY AND THURSDAY MAY BE SEVERE AND SEVERAL ROUNDS OF HEAVY RAIN COULD ALSO OCCUR. THERE WILL BE A CONTINUED THREAT FOR THUNDERSTORMS SATURDAY...SUNDAY...AND MONDAY AS THE STATIONARY FRONT BEGINS MOVING BACK NORTH AS A WARM FRONT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EARLY THURSDAY MORNING ACROSS CENTRAL AND SOUTHERN MINNESOTA AND PERIODICALLY WEDNESDAY THROUGH FRIDAY AS SEVERAL ROUNDS OF STORMS WILL BE POSSIBLE DURING THAT TIME. MDB/RAH
In the hours before
Special weather statement, Jul 16, 3:59 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 359 AM CDT WED JUL 16 2008 MNZ041-160930- DOUGLAS- 359 AM CDT WED JUL 16 2008 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS COUNTY UNTIL 430 AM CDT... AT 356 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF ALEXANDRIA...OR 4 MILES SOUTHEAST OF GARFIELD. THIS STORM WAS MOVING EAST AT 22 MPH. HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ALEXANDRIA. NELSON. BELLE RIVER. OSAKIS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KAT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:17 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 28 min |
| Jul 16, 9:26 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Sherburne, Stearns, Wright | 64 min |
| Jul 16, 9:57 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 63 min |
| Jul 16, 10:47 AM CDT | Severe Thunderstorm Warning | MPX | Washington | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.